0

Visit Annals Teaching Tools for more resources for educators from Annals and ACP.

April 2, 2013 Issue

Clinical Practice Points

Individual- Versus Group-Based Financial Incentives for Weight Loss. A Randomized, Controlled Trial

In this employer-based incentive program to promote weight loss, participants randomly assigned to sharing a group incentive as a reward for meeting goals lost more weight than those with individualized financial incentives. The cost to the employer was the same.

Use this study to:

  • Review the evaluation of patients with obesity. Ask residents when they should consider underlying medical conditions as a cause or contributor to obesity. When and what tests are appropriate? Use the information and tables in PIER for concise answers.
  • Review recent U.S. Preventive Services Task Force recommendations for screening and management of obesity.
  • Discuss why group incentives were more successful in this trial than individual financial incentives
  • .
  • Ask if your residents think it is appropriate to “pay” someone to alter their health.

Discontinuation of Statins in Routine Care Settings. A Cohort Study

In this large observational study, more than half of patients on statins discontinued therapy, at least temporarily. Half restarted them and the vast majority of these remained on therapy a year later.

Use this study to:

  • Start a teaching session by challenging your residents with a multiple-choice question. We’ve provided one below.
  • Review essential questions regarding dyslipidemia (Who should be screened? What laboratory tests should be ordered? How do you choose therapy?). You can use In The Clinic: Dyslipidemia to quickly prepare for such a teaching session—and download teaching slides.
  • Discuss how to monitor patients on statin therapy.
  • Discuss how the study’s limitations might have affected the results (the authors help you by discussing these limitations on page 532)
  • .

ITC logo

Hearing Loss

This concise and eminently practical review asks—and provides answers to—questions residents need to know. It includes MKSAP questions — structure an interactive teaching session around them.

Use this review to:

  • Review who is at risk for hearing loss. Ask what conditions should be considered in the evaluation. Which tests are appropriate and when?
  • Download the teaching slides on hearing loss that accompany this In The Clinic.
  • Consider the recent U.S. Preventive Service Task Force recommendations regarding screening for hearing loss. The Task Force concluded there was insufficient evidence to make a recommendation.

Running a Residency Program

The Internal Medicine Reporting Milestones and the Next Accreditation System

The Accreditation Council for Graduate Medical Education (ACGME) developed the Milestones Project to improve the assessments of educational outcomes. Beginning July 2013, programs will be required to demonstrate outcomes through assessment and semiannual reporting of these milestones. This commentary describes the development and use of the reporting milestones for internal medicine, which provide standardized language for reporting the development of competence in 6 ACGME general competencies and a framework for structuring faculty development and providing feedback to trainees.

Use this report to:


Humanism and Professionalism

Shirts and Skins

Play an audio recording of this issue’s On Being a Doctor in which Dr. Stein and his dad (a physician himself and here the patient) take note of physicians who do and do not perform meaningful physical examinations. Does it really matter today—or is all of that stuff just old-timers lamenting the passing of “the days of the giants"? Discuss also The Bedside Evaluation: Ritual and Reason for another perspective on why laying hands on a patient might still matter.


mksap16

A 56-year-old man presents for evaluation of elevated liver chemistry test results that were obtained during an application for life insurance. At an office visit 12 weeks ago, he was started on simvastatin for dyslipidemia. He has not experienced any side effects with this medication and specifically does not have nausea, vomiting, or abdominal pain.

On physical examination today, blood pressure is 140/80 mm Hg; vital signs are otherwise normal. BMI is 29. There is no scleral icterus, hepatomegaly, or abdominal tenderness.

Laboratory studies:

12 Weeks Ago Current
Alanine aminotransferase 28 units/L 76 units/L
Aspartate aminotransferase 21 units/L 63 units/L
Total bilirubin 0.8 mg/dL (13.6 μmol/L) 1 mg/dL (17.1 μmol/L)

Which of the following is the most appropriate management?

A. Discontinue simvastatin
B. Measure serum antibodies to hepatitis B and C
C. Order liver ultrasonography
D. No change in management

Correct Answer: D. No change in management

Key Point: Baseline liver chemistry tests should be obtained in patients prior to starting statin therapy; however, routine follow-up of liver chemistry testing is not needed and is indicated only if there is clinical evidence of liver dysfunction.

Educational Objective: Manage elevated liver chemistry test results in a patient on statin therapy.

No change in management of this patient's lipid levels is indicated, including repeat liver chemistry testing or change in statin medication. Statins work by inhibiting the hepatic HMG-CoA reductase enzyme, and can be associated with an elevation of aminotransferase levels, and rarely hepatotoxicity and acute liver failure. Aminotransferase elevations less than three times the upper limit of normal may occur in up to 3% of statin-treated patients. Conversely, statin-related hepatotoxicity (defined as alanine aminotransferase level more than three times the upper limit of normal and total bilirubin level more than twice the upper limit of normal) and acute liver failure are very rare. Acknowledging this, the FDA has recently recommended that baseline liver chemistry tests be measured prior to initiating statin therapy and then only as clinically indicated thereafter.

This patient has minor elevations of aminotransferase levels that were discovered incidentally. Statin-related minor elevation of aminotransferase levels is usually asymptomatic, occurs within the first 12 weeks of therapy, and resolves spontaneously without discontinuation of therapy. It is thought to represent a “leak” of liver enzymes related to increased hepatocyte permeability; there are no associated histopathologic changes. This phenomenon has been observed with all of the statins but is more common with higher doses.

Simvastatin should only be discontinued if there is clinical evidence of drug-related hepatotoxicity. This occurs most commonly in the setting of underlying liver conditions or as a result of drug interactions (such as acetaminophen).

In the setting of possible hepatotoxicity on treatment, persistent elevations of liver chemistry test results after discontinuation of the statin warrant further evaluation. Common causes of liver disease should be sought, including hepatitis C virus infection, nonalcoholic fatty liver disease, and autoimmune hepatitis. Serum antibody studies and liver ultrasonography may be helpful in this situation, and statin therapy should be withheld until investigations are complete.

Bibliography

FDA Drug Safety Communication: Important safety label changes to cholesterol-lowering statin drugs. Additional Information for Healthcare Professionals. Available at: www.fda.gov/Drugs/DrugSafety/ucm293101.htm#hcp. Accessed June 7, 2012.

This question was derived from MKSAP® 16, the latest edition of the Medical Knowledge Self-Assessment Program.


From the Editors of Annals of Internal Medicine and Education Guest Editor, Erin Ney, MD, FACP Assistant Residency Program Director, Department of Internal Medicine, Thomas Jefferson University.

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)